Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Boston/Norton, MA

August 22, 2003Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 22, 2003, 5:16 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 5:16 PM EDT (21:16 UTC)
Expired
Aug 22, 2003, 6:00 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 222116
SVRBOX
MAC017-027-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
516 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS

* UNTIL 600 PM.

* AT 512 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STERLING...OR ABOUT 7 MILES SOUTH OF
  LEOMINSTER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLTON...HUDSON AND HARVARD AROUND 525 PM
  STOW...MAYNARD AND ACTON AROUND 535 PM
  CONCORD...LINCOLN AND CARLISLE AROUND 550 PM
  BEDFORD AND BILLERICA AROUND 555 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...VERY FREQUENT
CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. GET AWAY
FROM OPEN FIELDS...BODIES OF WATER...AND TALL OBJECTS.

$$

LAT...LON 4251 7176 4235 7182 4238 7128 4256 7125

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:28 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 22, 4:28 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED MARINE HEADLINES
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT FRI AUG 22 2003

.SHORT TERM (TONIGHT AND SATURDAY)...
MAIN CONCERN WILL BE THE PASSAGE OF A COLD FRONT THIS EVENING.
THE FRONT IS EXPECTED TO EXTEND FROM CAPE ANN TO WILLIMANTIC CT ABOUT
8 PM...THEN EXIT CAPE COD AND THE ISLANDS AFTER MIDNIGHT.

HIGH PRESSURE SHOULD BUILD ACROSS THE GREAT LAKES SATURDAY...BUT
USHER DRIER AIR INTO SOUTHERN NEW ENGLAND BEFORE IT ARRIVES HERE.

GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT AND SATURDAY.

.AVIATION...AREAS OF HAZE AND FOG WITH VISIBILITY AROUND 3 MILES
SHOULD IMPROVE ONCE THE WIND SHIFTS NORTHWEST LATER TONIGHT.
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING
COULD REDUCE VISIBILITY TO AS LOW AS 1 MILE IN HEAVY RAIN.  CEILINGS
EXPECTED TO BE VFR...EXCEPT IN HEAVY SHOWERS AND THUNDERSTORMS.
GENERALLY VFR CONDITIONS EXPECTED AFTER MIDNIGHT ACROSS SOUTHERN NEW
ENGLAND...CONTINUING INTO SATURDAY.

MARINE...SEAS RUNNING 2-4 FT ACROSS THE OUTER SOUTH COASTAL
WATERS. EXPECT SEAS TO BUILD ANOTHER FOOT OR SO WITH STRENGTHENING
SOUTHWEST WIND THIS EVENING. WILL ISSUE A SMALL CRAFT ADVISORY FOR
SEAS.

.LONG TERM (SAT NIGHT THROUGH NEXT FRI)...
LARGE SFC HI OVR OH VLY SAT NGT SLWLY BLDS TO MIDATLC COAST MON...
ALLOWING FOR MNLY CLR SKIES AND COOLER TMPS AS CURRENTLY
ADVERTISED. WONT BE SURPRISED TO SEE MNLY OF INTERIOR VLYS DIP INTO
L40S SUN MRNG SINCE THIS IS A VERY DRY AMS MOVG IN...AND ALTHO TMPS
SHUDNT BE AS COOL SUN NGT MINS IN 40S STILL REASONABLE.  GRDL
MODERATION IN TMPS ERLY NXT WEEK AS LL SW FLO DVLPS ONCE AGAIN.

CHC POPS TUE NGT INTO WED AS NXT SFC LO TRACKING UP ST LAWR VLY.  12Z
GFS KEEPS MOST OF DYNAMICS AND LL MOISTR REMAIN N OF FA...BUT ENUF
LL CONV ALG BNDRY ITSELF WARRANTS CONTD MNTN.  BNDRY SHUD BE MOVG
THRU FA WED MRNG AND OFFSHR DURG AFTN...FOLLOWED BY ANOTHER LARGE
SFC HI FOR LATE WEEK.

.BOX...
CT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM CTZ002>004.
MA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MAZ002>021-026.
RI...SEVERE THUNDERSTORM WATCH UNTIL 8 PM RIZ001>008.
NH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM NHZ011-012-015.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255.
         SMALL CRAFT ADVISORY MAY BE REQUIRED SAT NIGHT
         ANZ231>233-250

SHORT TERM...BELK
LONG TERM...JWD
Hazardous weather outlook, Aug 22, 6:25 AM EDT, 10 hours 51 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
625 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

A VERY UNSTABLE AIRMASS WILL BE IN PLACE BY EARLY AFTERNOON AS
TEMPERATURES CLIMB TO BETWEEN 90 AND 95 OVER INTERIOR AREAS OF
SOUTHERN NEW ENGLAND.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
ADVANCE OF AN APPROACHING COLD FRONT THIS AFTERNOON.  THE STORMS
MAY ORGANIZE INTO A LINE WITH A FEW STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.  AS OF EARLY THIS MORNING THE
MOST LIKELY TIMING WOULD BE IN NORTHWEST MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE BETWEEN NOON AND 2 PM...REACHING THE BOSTON AND
PROVIDENCE METRO AREAS FROM 3 PM TO 5 PM.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FIELD

In the hours before

Local storm report, Aug 22, 4:27 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
427 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    NEW SALEM                 MA   1.00 INCH HAIL
08/22/03   FRANKLIN                       REPORTED BY AMATEUR RADIO

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:08 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester52 min
Aug 22, 4:59 PM EDTSevere Thunderstorm WarningBOXMiddlesex46 min
Aug 22, 5:50 PM EDTSpecial Marine WarningBOX115 min
Aug 22, 5:50 PM EDTSpecial Marine WarningBOX115 min
Aug 22, 5:51 PM EDTSpecial Marine WarningBOX22 hr
Aug 22, 5:51 PM EDTSpecial Marine WarningBOX22 hr
Aug 22, 5:55 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk, Worcester65 min
Aug 22, 6:30 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk2 hr
Aug 22, 6:56 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth49 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.